Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Phoenix, AZ

July 12, 2020Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 12, 2020, 3:23 PM MST for Gila County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 3:23 PM MST (22:23 UTC)
Expired
Jul 12, 2020, 3:44 PM MST
In force
21 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 111 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
2797 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS55 KPSR 122223
SVRPSR
AZC007-122300-
/O.NEW.KPSR.SV.W.0004.200712T2223Z-200712T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
323 PM MST Sun Jul 12 2020

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 400 PM MST.

* At 323 PM MST, a severe thunderstorm was located near San Carlos,
  or 16 miles east of Globe, moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  San Carlos and San Carlos Reservoir. 

* This includes AZ Route 70 between mile markers 262 and 271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3319 11047 3327 11070 3344 11053 3340 11041
      3339 11042 3338 11045 3329 11046 3319 11040
TIME...MOT...LOC 2223Z 028DEG 5KT 3333 11051 

HAIL...0.75IN
WIND...60MPH
 
$$

18
2 follow-up statements
560 
WWUS55 KPSR 122234
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
334 PM MST Sun Jul 12 2020

AZC007-122300-
/O.CON.KPSR.SV.W.0004.000000T0000Z-200712T2300Z/
Gila AZ-
334 PM MST Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR GILA COUNTY...

At 334 PM MST, a severe thunderstorm was located near San Carlos, or
16 miles east of Globe, moving southwest at 5 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
San Carlos and San Carlos Reservoir. 

This includes AZ Route 70 between mile markers 262 and 271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3319 11047 3327 11070 3344 11053 3340 11041
      3339 11042 3338 11045 3329 11046 3319 11040
TIME...MOT...LOC 2234Z 028DEG 5KT 3332 11052 

HAIL...0.75IN
WIND...60MPH
 
$$

18
908 
WWUS55 KPSR 122244
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
344 PM MST Sun Jul 12 2020

AZC007-122254-
/O.CAN.KPSR.SV.W.0004.000000T0000Z-200712T2300Z/
Gila AZ-
344 PM MST Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3319 11047 3327 11070 3344 11053 3340 11041
      3339 11042 3338 11045 3329 11046 3319 11040
TIME...MOT...LOC 2236Z 028DEG 5KT 3331 11053 

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:53 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 12, 2:53 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
253 PM MST Sun Jul 12 2020

.SYNOPSIS... Abnormally strong high pressure will remain over the
area into the early part of the week with excessive heat
continuing through Monday. After Monday, lower elevation high
temperatures will remain near 110 degrees the rest of this week.
Extreme temperatures should subside after Monday. Isolated showers
and thunderstorms will be possible the next few afternoons and
evenings, mostly over areas east of Phoenix.

&&

.DISCUSSION...
The hottest temperatures of the year are expected to occur this
afternoon as highs top out around 115-119 degrees today across the
lower deserts. Phoenix is forecast to hit a high of 116 degrees
today, which would break the previous record of 115 degrees set back
in 2009. We set a new warmest low this morning for this date with
our low temperature only getting down to 93 degrees; the previous
warmest low for this date was 91 degrees back in 2019. An Excessive
Heat Warning remains in effect for the entire CWA through tomorrow
evening.

Meanwhile, radar is lighting up with showers and thunderstorms over
the higher terrain this afternoon. We will stand the chance see some
isolated activity in the CWA through this evening, but coverage does
not look to be as widespread compared to yesterday. Best chances for
convection look to remain north and east of Phoenix. Inverted-V
soundings will support DCAPE values that look to be quite high today
with CAMs showing values around 2,000 J/kg. As a result, very strong
gusty winds will be possible near any thunderstorms that develop.
CAMs support the idea of outflows pushing toward the south and
southwest toward Phoenix later today. These outflows look to weaken
quite a bit as they progress into the lower deserts this
afternoon/evening. Not expecting anything to develop along these
weakening outflows as they push into the lower deserts given that
drier air aloft will be in place along with an inversion around
around 400 mb. PWAT values are not expected to be as high today
compared to yesterday with HREF showing values between 0.8 and 1.2
inches across south-central Arizona. The main threats with any
thunderstorms will be the strong gusty outflow winds, lightning,
and potentially a few areas of localized blowing dust. Rainfall
amounts look to be light for the most part but can't rule out a
few areas seeing locally heavy rainfall amounts.

For Monday, the latest CAMs show dew points increasing early in the
morning in response to a gulf surge with values rising into the
mid to upper 50s. Temperatures will be slightly cooler tomorrow
as the high begins to shift eastward with heights beginning to
drop. Afternoon highs look to be around 111 to 116 degrees
tomorrow. PWAT looks to rebound again and upper levels will begin
to cool. Both of these factors will enhance the convective
instability. Perhaps more importantly, a PV anomaly rounding the
base of the ridge will move north into southern California. As it
does so, filaments of PV will pass over southern Arizona. PV
anomalies can induce midlevel wind anomalies, and indeed some (but
not all) model guidance does show enhanced shear on Monday. This
will have the potential to produce better coverage in
thunderstorms for areas south and east of Phoenix.

As we move into the middle of the week, the anticyclone responsible
for the recent heat will shift east towards the southern Great
Plains region. This will allow for reduced high temperatures, but
still above normal for the foreseeable future. Initially this change
will usher in southwesterly flow with some drying in the lower
atmosphere for a couple days, as seen on the GFS/CMC/ECMWF ensemble
systems, but this change will likely be short lived. Most mid range
ensemble guidance shows monsoonal moisture surging north again for
the latter part of the week. At this point it is too far out to
speculate about any specific rain probabilities, but the NBM and
other ensemble guidance remain pessimistic.

&&

.AVIATION...Updated at 1821Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Light and variable winds this morning will become predominantly
westerly by the late morning at all terminals. There will be some
gusts, potentially up to 20 kts, during the mid to late afternoon.
Thunderstorm development will again occur over the higher terrain
north and east of Phoenix, and across southeast Arizona. Chances
for storms entering the terminal area are less than 10 percent.
However, outflows from distant storms reaching the area is likely,
with the most favored direction coming from the north-northeast
between 13/02Z and 13/06Z as reflected in the latest TAFs for all
sites now, including KPHX. The outflow boundary will likely weaken
significantly before making it into KPHX and thus confidence is
lower at this TAF site.

Southeast California/Southwest Arizona including KIPL and KBLH:

At KIPL, winds will remain light and variable through the
morning, before favoring the southwest this afternoon and evening.
Max wind speeds will most likely fall in the 8-12 kt range. At
KBLH, winds will keep a southerly component to them with speeds
mostly in the 8-12 kt range. Occasionally stronger gusts may occur
during the overnight hours with the westerly winds.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Dry conditions and above normal temperatures can be expected all
week with lower deserts seeing highs in the 107-112 degree range.
Daytime minimum humidity values will be around 10-20% for most
places while overnight recoveries will rise into the 30-50% range
for most places, with the highest values over the high terrain.
Wind speeds will be light most days, outside of typical afternoon
breezes up to 20-25 mph, with directions following local terrain
influences. Moisture will fluctuate some, but the atmosphere will
likely remain too stable for much thunderstorm coverage in most
locations. Gila County will stand the best chance of seeing
isolated activity throughout the next week.

&&

.CLIMATE...

        Record Daily Maximum Temperatures

Date   Phoenix AZ  |   Yuma AZ   |  El Centro CA
----   -----------     -------      ------------
7/12   115 in 2009 | 119 in 1939 |  118 in 1964
7/13   114 in 2005 | 115 in 1983 |  118 in 1939

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Monday for AZZ530>563.

CA...Excessive Heat Warning until 8 PM PDT Monday for CAZ560>570.

&&

DISCUSSION...Smith/Hodges
AVIATION...Feldkircher/Deems
FIRE WEATHER...Smith/Hodges
CLIMATE...MO

In the hours before

Special weather statement, Jul 12, 3:14 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
314 PM MST Sun Jul 12 2020

AZZ558-560-563-122300-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
314 PM MST Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 400
PM MST...

At 314 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 17 miles east of Globe. This storm was nearly
stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
San Carlos and San Carlos Reservoir.

This includes AZ Route 70 between mile markers 260 and 271.

LAT...LON 3340 11041 3338 11045 3329 11046 3320 11040
      3320 11046 3318 11047 3319 11064 3341 11065
      3345 11039 3340 11036
TIME...MOT...LOC 2214Z 339DEG 3KT 3335 11048

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:14 PM MSTSpecial Weather StatementPSR46 min
Jul 12, 4:08 PM MSTSpecial Weather StatementPSRGila52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.